Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 6:06 AM MDT for Washington County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 6:06 AM MDT (12:06 UTC)
- Expired
- Aug 28, 2002, 7:00 AM MDT
- In force
- 54 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 132 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:17 AM MDT | Hail 1.5 | Otis, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS55 KBOU 281206 SVRDEN COC121-281300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 606 AM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF AKRON * UNTIL 700 AM MDT * AT 606 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BURDETT...OR ABOUT 14 MILES NORTH OF AKRON...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON... BURDETT...LONE STAR...OTIS AND PLATNER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4043 10329 3999 10336 3994 10282 4041 10281 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 AM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 28, 3:40 AM MDT, 2 hours 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 340 AM MDT WED AUG 28 2002 ONLY A FEW CHANGES NEEDED THIS MORNING. IT LOOKS LIKE A RATHER BENIGN DAY AS FAR AS FORCING FOR CONVECTION...AS JET STREAKS APPEAR TO BE PUTTING THE MAIN AREAS OF LIFT NORTH AND SOUTH OF US TODAY. SE SURFACE WINDS ON THE PLAINS WILL PERSIST...AND BOUNDARY NOW DROPPING INTO NERN CO COULD BE A FOCUS BUT WILL LIKELY BE LIFTING BACK TOWARD THE NORTH BY LATE AFTERNOON. THERE IS A FAIRLY WELL ESTABLISHED POOL OF COOL MOIST AIR NOW...BUT THERE SHOULD ALSO BE MORE SUNSHINE SO BY EVENING THE RESULT WILL BE SIMILAR. CAPES LOOK TO WIND UP IN THE 1500-2500 J/KG RANGE AND THOUGH THERE IS NOT A LOT OF SHEAR...THE SEVERE WEATHER THREAT CONTINUES WITH LARGE HAIL THE MAIN CONCERN. MOUNTAINS ARE DRYING OUT AGAIN...STILL SOME MOISTURE IN OUR ZONES BUT BONE DRY ON THE WEST SLOPE AGAIN. THE DRY AIR WILL LIKELY BE MIXING DOWN ALONG WITH A BIT OF WIND THIS AFTERNOON. ON THU SW WINDS ALOFT BRING THE DRY AIR A BIT FARTHER EAST...BUT A WELL DEFINED SHORT WAVE SHOULD BRING ENOUGH LIFT FOR ANOTHER ROUND OF LATE DAY STORMS. AS THE MOISTURE SHOULD PERSIST ON THE PLAINS THERE WILL STILL BE A SEVERE THREAT. BEHIND THIS WAVE FRI SHOULD BE DRIER AND SUBSIDENT...THOUGH THERE WILL LIKELY STILL BE SOME LOW LEVEL MOISTURE ON THE PLAINS. FOR SAT THROUGH TUE WE WILL REMAIN IN A RELATIVELY DRY W TO SW FLOW ALOFT. WHETHER THERE IS ENOUGH DRYING TO SHUT DOWN CONVECTION OVER THE EAST REMAINS TO BE SEEN...BUT THE CURRENT FORECAST SEEMS REASONABLE. GIMMESTAD .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:26 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 49 min |
| Aug 28, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 60 min |
| Aug 28, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.